Alert archive / Iowa / Severe Thunderstorm Warnings in 2002

Severe Thunderstorm Warning 289, NWS Sioux Falls, SD

August 12, 2002Dickinson County, Iowa; Jackson County, Minnesota

NWS Sioux Falls, SD issued this severe thunderstorm warning at Aug 12, 2002, 2:25 AM CDT for Dickinson County, Iowa; Jackson County, Minnesota. It was in force for 50 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 12, 2002, 2:25 AM CDT (07:25 UTC)
Expired
Aug 12, 2002, 3:15 AM CDT
In force
50 min
Issued by
NWS Sioux Falls, SD
Area
Counties, with a storm outline in the text

Counties Dickinson County, IA, Jackson County, MN

The radar

The Sioux Falls radar (KFSD), 124 km from the middle of the area, began a volume at 07:28 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 12, 2:30 AM CDTThunderstorm Wind 52 EMontgomery, IAThunderstorm winds caused tree damage.

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Aug 11, 9:55 PM CDTSevere Thunderstorm WatchSPC5 hr

The nearest sounding before it

Minneapolis, MN (KMPX), launched 00:00Z, 7.4 hours before the alert went out and 193 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Minneapolis, MN at 00:00Z on 2002-08-12Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1443 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Minneapolis, MN at 00:00Z on 2002-08-12The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 44 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1443 J/kg
Mixed-layer CIN
-59 J/kg
Mixed-layer LCL
1692 m above ground
0-6 km bulk shear
23 kt
0-1 km storm-relative helicity
44 m²/s²
0-3 km storm-relative helicity
54 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.8

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

611 
WUUS53 KFSD 120725
SVRFSD
IAC059-MNC063-120815-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SIOUX FALLS SD
225 AM CDT MON AUG 12 2002

THE NATIONAL WEATHER SERVICE IN SIOUX FALLS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHERN DICKINSON COUNTY IN NORTHWEST IOWA
  SOUTHERN JACKSON COUNTY IN SOUTHWEST MINNESOTA

* UNTIL 315 AM CDT

* AT 225 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 4 MILES NORTHEAST OF LAKE PARK...OR ABOUT 9
  MILES NORTHWEST OF SPIRIT LAKE...MOVING NORTHEAST AT 20 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  JACKSON AROUND 300 AM CDT

THIS STORM WILL PRODUCE LARGE HAIL. GO INSIDE A STURDY BUILDING AND
STAY AWAY FROM WINDOWS.

LAT...LON 4351 9540 4336 9528 4357 9484 4375 9503

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sioux Falls, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 11, 7:55 PM CDT, 6 hours 30 minutes earlier.

Area forecast discussion, Aug 11, 7:55 PM CDT, 6 hours 30 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SIOUX FALLS SD
755 PM CDT SUN AUG 11 2002

UPDATED AROUND 7 PM TO COVER CHANGES TO SEVERE THUNDERSTORM
WATCHES.  ALSO MADE SOME MINOR ADJUSTMENTS TO BACK OFF BEST
THUNDERSTORM CHANCES ACROSS EASTERN COUNTIES.  STILL EXPECTING
CURRENT LINE OF TSRA ACROSS CENTRAL SD TO FORM A COHESIVE LINE WITH
THREAT OF DAMAGING WIND SPREADING EAST ACROSS THE CWA OVERNIGHT.

NO OTHER CHANGES NEEDED AT THIS TIME.

FSD...NONE
 HACKER

In the hours before

Local storm report, Aug 11, 10:53 PM CDT, 3 hours 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1053 PM CDT SUN AUG 11 2002

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1050 PM    (FSD)JOE FOSS FLD SIOUX F SD   77 MPH TSTM GUST
08/11/02   MINNEHAHA                      AUTOMATED SENSOR REPORT.
Special weather statement, Aug 12, 12:19 AM CDT, 2 hours 6 minutes before
SDZ038-039-050-052>055-057>061-063>065-068-120550-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1219 AM CDT MON AUG 12 2002

...SEVERE THUNDERSTORM WATCH NUMBER 594 HAS EXPIRED...

THE LINE OF THUNDERSTORMS HAS MOVED EAST OF THE AREA...SEVERE
THUNDERSTORMS ARE NOT ANTICIPATED IN THIS AREA FOR THE REST OF
TONIGHT. THE FORECAST WILL BE UPDATED SHORTLY.
Local storm report, Aug 12, 12:56 AM CDT, 1 hour 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1256 AM CDT MON AUG 12 2002

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0955 PM    HOWARD                    SD   65 MPH TSTM GUST
08/11/02   MINER                          REPORTED BY LAW
                                          ENFORCEMENT OFFICIAL.

1047 PM    (FSD)JOE FOSS FLD SIOUX F SD   60 MPH TSTM GUST
08/11/02   MINNEHAHA                      RECORDED ON AUTOMATED
                                          EQUIPMENT.

1050 PM    (FSD)JOE FOSS FLD SIOUX F SD   77 MPH TSTM GUST
08/11/02   MINNEHAHA                      RECORDED ON AUTOMATED
                                          EQUIPMENT.

1129 PM    ADRIAN                    MN   60 MPH TSTM GUST
08/11/02   NOBLES                         REPORTED BY STORM
                                          SPOTTER.

1141 PM    8 W WORTHINGTON           MN   62 MPH TSTM GUST
08/11/02   NOBLES                         RECORDED ON R/WIS
                                          AUTOMATED SYSTEM.

1144 PM    1 E DOVRAY                MN   65 MPH TSTM GUST
08/11/02   MURRAY                         REPORTED BY STORM
                                          SPOTTER.

1150 PM    WORTHINGTON               MN   60 MPH TSTM GUST
08/11/02   NOBLES                         NUMEROUS TREE LIMBS
                                          DOWN...SOME ON CARS AND
                                          HOUSES. UPROOTED TREES.
                                          MAINLY ON EAST SIDE OF
                                          TOWN. EVENT DURATION 10
                                          MINUTES. REPORTED BY
                                          LAW ENFORCEMENT OFFICIAL.

1152 PM    WESTBROOK                 MN   65 MPH TSTM GUST
08/11/02   COTTONWOOD                     TREES AND POWER LINES
                                          DOWN. REPORTED BY LAW
                                          ENFORCEMENT OFFICIAL.

1220 AM    COMFREY                   MN   60 MPH TSTM GUST
08/12/02   COTTONWOOD                     REPORTED BY EMERGENCY
                                          MANAGEMENT.

1242 AM    SOUTH SIOUX FALLS         SD   .75 INCH HAIL
08/12/02   MINNEHAHA                      REPORTED BY FORMER NWS
                                          EMPLOYEE.

1248 AM    SIOUX FALLS ARPT          SD   1 INCH HAIL
08/12/02   MINNEHAHA                      REPORTED AT NWS SIOUX
                                          FALLS.
Local storm report, Aug 12, 1:12 AM CDT, 1 hour 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
112 AM CDT MON AUG 12 2002

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1020 PM    10 SW ETHAN               SD   .75 INCH HAIL
08/11/02   DAVISON                        REPORTED BY STORM
                                          SPOTTER.

1130 PM    8 WNW ROCK VLY            IA   60 MPH TSTM GUST
08/11/02   SIOUX                          REPORTED BY STORM
                                          SPOTTER.

1155 PM    2 NE HARRIS               IA   60 MPH TSTM GUST
08/11/02   OSCEOLA                        REPORTED BY STORM
                                          SPOTTER.

1202 AM    3 NE JEFFERS              MN   65 MPH TSTM GUST
08/12/02   COTTONWOOD                     RECORDED ON DOT R/WIS
                                          AUTOMATED EQUIPMENT.

1235 AM    SPENCER                   IA   64 MPH TSTM GUST
08/12/02   CLAY                           RECORDED ON AUTOMATED
                                          EQUIPMENT AT KICD ON
                                          NORTH SIDE OF TOWN.
                                          REPORTED BY MEDIA.
Local storm report, Aug 12, 1:31 AM CDT, 54 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
131 AM CDT MON AUG 12 2002

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0905 PM    4 E KIMBALL               SD   .75 INCH HAIL
08/11/02   BRULE                          REPORTED BY PUBLIC.

1215 AM    4 W JACKSON               MN   88 MPH TSTM GUST
08/12/02   JACKSON                        MEASURED WIND GUST.
                                          WINDOWS CRACKED ON
                                          HOUSE. REPORTED BY HAM
                                          RADIO OPERATOR.

1245 AM    SOUTH SIOUX FALLS         SD   .75 INCH HAIL
08/12/02   MINNEHAHA                      REPORTED BY MEDIA.

1250 AM    SOUTHEAST SIOUX FALLS     SD   .75 INCH HAIL
08/12/02   MINNEHAHA                      REPORTED BY OFF-DUTY
                                          NWS EMPLOYEE.

0112 AM    HILLS                     MN   .75 INCH HAIL
08/12/02   ROCK                           REPORTED BY STORM
                                          SPOTTER.
Local storm report, Aug 12, 2:10 AM CDT, 15 minutes before
PRELIMINARY LOCAL STORM REPORT...event summary...
NATIONAL WEATHER SERVICE SIOUX FALLS SD
210 AM CDT MON AUG 12 2002

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0200 AM    3 SW DANTE                SD   .88 INCH HAIL
08/11/02   CHARLES MIX                    REPORTED BY EMERGENCY
                                          MANAGEMENT.

0340 AM    15 E FAIRFAX              SD   .75 INCH HAIL
08/11/02   GREGORY                        REPORTED BY PUBLIC.

0415 AM    6 SW MITCHELL             SD   .75 INCH HAIL
08/11/02   DAVISON                        REPORTED BY PUBLIC.

0430 AM    5 S WAKONDA               SD   .75 INCH HAIL
08/11/02   CLAY                           REPORTED BY PUBLIC.

0820 PM    15 NE HURON               SD   60 MPH TSTM GUST
08/11/02   BEADLE                         REPORTED BY STORM
                                          SPOTTER.

0827 PM    (9V9)CHAMBERLAIN ARPT     SD   58 MPH TSTM GUST
08/11/02   BRULE                          ASOS REPORT

0830 PM    20 NW WESSINGTON SPGS     SD   .88 INCH HAIL
08/11/02   JERAULD                        REPORTED BY PUBLIC.

0855 PM    10 NW WESSINGTON SPGS     SD   60 MPH TSTM GUST
08/11/02   JERAULD                        REPORTED BY PUBLIC.

0859 PM    5 N IROQUOIS              SD   60 MPH TSTM GUST
08/11/02   BEADLE                         REPORTED BY STORM
                                          SPOTTER.

0905 PM    4 E KIMBALL               SD   .75 INCH HAIL
08/11/02   BRULE                          REPORTED BY PUBLIC.

0916 PM    7 NE WHITE LAKE           SD   60 MPH TSTM GUST
08/11/02   AURORA                         REPORTED BY STORM
                                          SPOTTER.

0930 PM    3 NE WOONSOCKET           SD   .75 INCH HAIL
08/11/02   SANBORN                        REPORTED BY STORM
                                          SPOTTER.

0933 PM    (MHE)MITCHELL ARPT        SD   67 MPH TSTM GUST
08/11/02   DAVISON                        RECORDED ON AUTOMATED
                                          OBSERVING EQUIPMENT.

0942 PM    MITCHELL                  SD   WIND DAMAGE
08/11/02   DAVISON                        TREES AND POWER LINES
                                          DOWN IN TOWN. REPORTED
                                          BY EMERGENCY MANAGEMENT.

0945 PM    6 W FULTON                SD   60 MPH TSTM GUST
08/11/02   HANSON                         TREE BRANCHES DOWN.
                                          REPORTED BY STORM
                                          SPOTTER.

0955 PM    HOWARD                    SD   65 MPH TSTM GUST
08/11/02   MINER                          REPORTED BY LAW
                                          ENFORCEMENT OFFICIAL.

1005 PM    14 N DELMONT              SD   .75 INCH HAIL
08/11/02   DOUGLAS                        REPORTED BY STORM
                                          SPOTTER.

1020 PM    10 SW ETHAN               SD   .75 INCH HAIL
08/11/02   DAVISON                        REPORTED BY STORM
                                          SPOTTER.

1030 PM    PARKSTON                  SD   .88 INCH HAIL
08/11/02   HUTCHINSON                     REPORTED BY LAW
                                          ENFORCEMENT OFFICIAL.
                                          SOME QUARTER SIZE HAIL.

1047 PM    (FSD)JOE FOSS FLD SIOUX F SD   60 MPH TSTM GUST
08/11/02   MINNEHAHA                      RECORDED ON AUTOMATED
                                          EQUIPMENT.

1050 PM    (FSD)JOE FOSS FLD SIOUX F SD   77 MPH TSTM GUST
08/11/02   MINNEHAHA                      RECORDED ON AUTOMATED
                                          EQUIPMENT.

1129 PM    ADRIAN                    MN   60 MPH TSTM GUST
08/11/02   NOBLES                         REPORTED BY STORM
                                          SPOTTER.

1130 PM    8 WNW ROCK VLY            IA   60 MPH TSTM GUST
08/11/02   SIOUX                          REPORTED BY STORM
                                          SPOTTER.

1141 PM    8 W WORTHINGTON           MN   62 MPH TSTM GUST
08/11/02   NOBLES                         RECORDED ON R/WIS
                                          AUTOMATED SYSTEM.

1144 PM    1 E DOVRAY                MN   65 MPH TSTM GUST
08/11/02   MURRAY                         REPORTED BY STORM
                                          SPOTTER.

1150 PM    WORTHINGTON               MN   60 MPH TSTM GUST
08/11/02   NOBLES                         NUMEROUS TREE LIMBS
                                          DOWN...SOME ON CARS AND
                                          HOUSES. UPROOTED TREES.
                                          MAINLY ON EAST SIDE OF
                                          TOWN. EVENT DURATION 10
                                          MINUTES. REPORTED BY
                                          LAW ENFORCEMENT OFFICIAL.

1152 PM    WESTBROOK                 MN   65 MPH TSTM GUST
08/11/02   COTTONWOOD                     TREES AND POWER LINES
                                          DOWN. REPORTED BY LAW
                                          ENFORCEMENT OFFICIAL.

1155 PM    2 NE HARRIS               IA   60 MPH TSTM GUST
08/11/02   OSCEOLA                        REPORTED BY STORM
                                          SPOTTER.

1202 AM    3 NE JEFFERS              MN   65 MPH TSTM GUST
08/12/02   COTTONWOOD                     RECORDED ON DOT R/WIS
                                          AUTOMATED EQUIPMENT.

1215 AM    4 W JACKSON               MN   88 MPH TSTM GUST
08/12/02   JACKSON                        MEASURED WIND GUST.
                                          WINDOWS CRACKED ON
                                          HOUSE. REPORTED BY HAM
                                          RADIO OPERATOR.

1220 AM    COMFREY                   MN   60 MPH TSTM GUST
08/12/02   COTTONWOOD                     REPORTED BY EMERGENCY
                                          MANAGEMENT.

1235 AM    SPENCER                   IA   64 MPH TSTM GUST
08/12/02   CLAY                           RECORDED ON AUTOMATED
                                          EQUIPMENT AT KICD ON
                                          NORTH SIDE OF TOWN.
                                          REPORTED BY MEDIA.

1242 AM    SOUTH SIOUX FALLS         SD   .75 INCH HAIL
08/12/02   MINNEHAHA                      REPORTED BY FORMER NWS
                                          EMPLOYEE.

1245 AM    SOUTH SIOUX FALLS         SD   .75 INCH HAIL
08/12/02   MINNEHAHA                      REPORTED BY MEDIA.

1248 AM    SIOUX FALLS ARPT          SD   1 INCH HAIL
08/12/02   MINNEHAHA                      REPORTED AT NWS SIOUX
                                          FALLS.

1250 AM    SOUTHEAST SIOUX FALLS     SD   .75 INCH HAIL
08/12/02   MINNEHAHA                      REPORTED BY OFF-DUTY
                                          NWS EMPLOYEE.

0112 AM    HILLS                     MN   .75 INCH HAIL
08/12/02   ROCK                           REPORTED BY STORM
                                          SPOTTER.

0143 AM    1 E INWOOD                IA   .75 INCH HAIL
08/12/02   LYON                           REPORTED BY STORM
                                          SPOTTER.

The office that day

Everything else NWS Sioux Falls, SD issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 11, 10:52 PM CDTSevere Thunderstorm WarningFSDLyon38 min
Aug 11, 11:14 PM CDTSevere Thunderstorm WarningFSDSioux46 min
Aug 11, 11:32 PM CDTSevere Thunderstorm WarningFSDLyon, Osceola43 min
Aug 12, 12:09 AM CDTSevere Thunderstorm WarningFSDDickinson36 min
Aug 12, 12:40 AM CDTSevere Thunderstorm WarningFSDClay35 min
Aug 12, 1:08 AM CDTSevere Thunderstorm WarningFSDLyon37 min
Aug 12, 1:42 AM CDTSevere Thunderstorm WarningFSDSioux33 min
Aug 12, 1:43 AM CDTSevere Thunderstorm WarningFSDLyon32 min
Aug 12, 2:16 AM CDTSevere Thunderstorm WarningFSDSioux29 min
Aug 12, 2:21 AM CDTSevere Thunderstorm WarningFSDO'Brien54 min
Aug 12, 2:57 AM CDTSevere Thunderstorm WarningFSDClay33 min
Aug 11, 10:59 PM CDTSevere Thunderstorm WarningFSDLyon, Murray, Pipestone46 min
Aug 11, 11:13 PM CDTSevere Thunderstorm WarningFSDNobles32 min
Aug 11, 11:42 PM CDTSevere Thunderstorm WarningFSDCottonwood, Jackson48 min
Aug 11, 11:44 PM CDTSevere Thunderstorm WarningFSDNobles46 min
Aug 11, 11:46 PM CDTSevere Thunderstorm WarningFSDNobles14 min

Nearby

Severe Thunderstorm Warnings in Iowa, 2002Severe Thunderstorm Warnings in Minnesota, 2002Every severe thunderstorm warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.